Virginia, 2016Damaging Winds in Virginia, June 4, 2016
June 4, 2016 · NWS LWX · 4 events in 3 counties and zones
A weak boundary lingered over the region with a cold front slowly approaching the region. An unstable air mass over northern Virginia allowed for scattered showers and thunderstorms to form.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary lingered over the region with a cold front slowly approaching the region. An unstable air mass over northern Virginia allowed for scattered showers and thunderstorms to form.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 1:42 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 4, 1:42 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT SAT JUN 4 2016
.SYNOPSIS...
A weak boundary will remain overhead through this afternoon before
lifting to the north tonight. A strong cold front will approach the
region Sunday before passing through Sunday night. An upper level
trough will build overhead Monday through Wednesday before surface
high pressure builds into the region for the latter half of next
week.
&&
.NEAR TERM /TONIGHT/...
like this morning the atmosphere over the region is split in half
between stable east of the mountains and more unstable west/south.
Thunderstorms have developed across southern VA and western WV -
there's currently a cell south of Nelson County which grew to have
50+ dbZ to over 32K feet in a short time. These will continue to
develop throughout the remainder of daylight hours. There will be
the potential for severe storms...and storms that produce very
heavy rainfall in a short amount of time. A flash flood watch is
in effect for the western 1/3 of the forecast area through
midnight.
Cloud cover is keeping temps to around 80 east of the mountains.
These should still rise a few degrees. Area hot spot is currently
Petersburg, WV as the cloud cover has been less west of the Blue
Ridge.
Chances for showers and thunderstorms will continue overnight.
Lows clouds will again likely develop for the pre-dawn hours.
Lows tonight will be on the warm side...a few degrees either side
of 70.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday looks to be a day with a lot of action as an upper level
trough presently over the MS Valley will track east...bringing a
cold front into the Mid Atlantic Sunday evening. Ahead of this the
atmosphere will be very unstable...along with a stronger low/mid
level wind field than what is being seen today.
15Z HRRR is depicting a line of storms stretching from western NY
across central WV..with new cell initiation developing ahead of
the line in SW VA. This is frequently a point of concern in summer
convection - the group of storms that develop ahead of the line
and then track NE into our forecast area. This is still a day away
but will need to be watched. A severe thunderstorm watch will most
likely be needed for much of the area Sunday afternoon and
evening.
Sunday evening could be interesting depending upon ongoing
convection. By midnight the worst of the storms should be done but
there will likely be more showers as an upper level trough
rotates through. Temperatures should end up a few degrees cooler
than what we've seen these past few nights with lows in the 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Drying/clearing out early Monday morning, as precipitation shield
moves well offshore to our E/SE. Westerly flow keeps the rest of
Monday quite seasonable and with cold front shunting oppressive
moisture to our S/SE expect it to be a rather pleasant summer day.
Reinforcing cold front (and upper trough axis) moves through Tuesday
bringing a chance of gusty showers and perhaps a few low-topped
thunderstorms. This front further scours out moisture over much of
the eastern seaboard, which will lead to a prolonged stretch of
quiet weather with relatively dry/cool conditions through the end
of the workweek.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Ceilings continue to hover around 030. Expecting a continued slow
improvement for the remainder of the afternoon. Showers/
thunderstorms will be possible. If one moves over an airport heavy
rain can be expected which will cause lower ceilings/visibility.
Clouds should lower again overnight. A line of storms is expected
to develop Sunday afternoon. The hours of 19Z to 00Z will have
potentially strong winds and poor visibility in heavy rain.
VFR conditions will prevail Monday through Thursday. One exception
is the possibility of brief periods of SUB-VFR Tuesday afternoon
with a few isolated showers/thunderstorms.
&&
.MARINE...
WInds to remain below SCA values for remainder of the afternoon
and tonight. An SCA is in effect for Sunday afternoon. The bigger
concern Sunday afternoon and evening will be the potential for
severe storms to move into the Tidal Potomac/Chesapeake Bay from
mid afternoon on. SMW's will have a high probability of being
issued.
Winds near SCA Monday afternoon in westerly flow behind cold front.
Flow weakens overnight as atmosphere decouples, but near SCA winds
return Tuesday as a reinforcing cold front passes through. Pressure
gradient remains tight (with winds near SCA) through at least
Thursday as high pressure builds into the area.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain around one half to one foot above normal.
An onshore flow will continue through this tonight so anomalies
should not change much. Winds will shift to the south Sunday so
anomalies may even increase a bit. The anomalies should be enough
for minor tidal flooding near high tide late early Sunday morning
during the max high tides. Coastal flood advisories will likely be
needed for portions of the areas late tonight into Sunday morning.
The flow will turn offshore behind a cold front Sunday night and
tidal anomalies should decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ003-501-
502.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>031-
036>038-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Sunday for
ANZ530>543.
&&
PRODUCTS...WOODY!/MSEHazardous weather outlook, Jun 4, 3:34 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT SAT JUN 4 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-052045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
434 PM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THE MOST LIKELY AREA
FOR SEVERE STORMS IS WEST OF I-95
THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE POSSIBLE OVER
THE WATERS THIS EVENING INTO THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO FLASH FLOODING OF STREAMS
AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON..AND LIKELY ON
SUNDAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-052045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
434 PM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING AND CONTINUE INTO THE OVERNIGHT. DAMAGING WINDS AND LARGE
HAIL CONTINUE TO BE POSSIBLE.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT BETWEEN THE
ALLEGHENY MOUNTAINS AND THE BLUE RIDGE AS WELL AS THE CENTRAL
VIRGINIA FOOTHILLS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO FLASH FLOODING OF STREAMS
AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...AND WILL BE
LIKELY ON SUNDAY.
JACKSON
In the hours before
Local storm report, Jun 4, 3:32 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 2 NNW HINTON 38.49N 78.99W
06/04/2016 ROCKINGHAM VA BROADCAST MEDIA
WAR BRANCH OUT OF BANKS COVERING WAR BRANCH RD AND
WHITMORE SHOP RD
&&
EVENT NUMBER LWX1603902
ADSLocal storm report, Jun 4, 3:38 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 3 ESE LINVILLE 38.51N 78.79W
06/04/2016 ROCKINGHAM VA 911 CALL CENTER
ROUTE 11 NORTH VALLEY PIKE CLOSED DUE TO HIGH WATER IN
THE 6100 BLOCK.
&&
EVENT NUMBER LWX1603903
DHLocal storm report, Jun 4, 4:08 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD 2 NNE HINTON 38.49N 78.96W
06/04/2016 ROCKINGHAM VA OTHER FEDERAL
THE STREAM GAUGE ON MUDDY CREEK NEAR MT CLINTON ROSE
RAPIDLY ABOVE THE FLOOD STAGE OF 8.0 FT BETWEEN 415 AND
430 PM. WATER THREATENS LIVESTOCK FIELDS AND A BARN AT
THESE LEVELS.
&&
EVENT NUMBER LWX1603904
ADSLocal storm report, Jun 4, 5:18 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM FLOOD 4 NE DALE ENTERPRISE 38.49N 78.90W
06/04/2016 ROCKINGHAM VA 911 CALL CENTER
SKIDMORE RD CLOSED DUE TO HIGH WATER FROM HEAVY RAIN
&&
EVENT NUMBER LWX1603905
ADSLocal storm report, Jun 4, 5:20 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD 2 NNE HARRISONBURG 38.46N 78.87W
06/04/2016 CITY OF HARRISONBU VA 911 CALL CENTER
NORTH LIBERTY ST AND JEFFERSON ST WERE CLOSED DUE TO
URBAN FLOODING FROM HEAVY RAIN
&&
EVENT NUMBER LWX1603906
ADSThunderstorm Wind, Greene
- When
- June 4, 5:41 PM EST
- Where
- Greene County, 0.08 mi ENE of Quinque
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.250, -78.399
Multiple trees were reported down along Amicus Rd near Route 33.
Thunderstorm Wind, Nelson
- When
- June 4, 9:24 PM EST
- Where
- Nelson County, 0.7 mi SE of Lovingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.763, -78.870
A large tree was reported down on Front St at Ridge St.
Thunderstorm Wind, Albemarle
- When
- June 4, 9:26 PM EST
- Where
- Albemarle County, 1.66 mi NE of Carters Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.918, -78.550
Numerous trees were reported down around Red Hill Rd.
Thunderstorm Wind, Albemarle
- When
- June 4, 9:33 PM EST
- Where
- Albemarle County, 2.31 mi NW of Simeon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.002, -78.482
A tree was reported down in the 1100 block along Scottsville Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 4 to 5, 2016$50,000 · 17 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Damaging Wind in Ohio, June 4, 2016$60,000 · 74 kt wind · 1 event
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644031, 644032, 644034, 644033.